Alert archive / Minnesota / Special Weather Statements in 2012
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Aug 23, 2012, 10:43 PM CDT for Scott County, Minnesota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2012, 10:43 PM CDT (03:43 UTC)
- Expired
- Aug 23, 2012, 11:30 PM CDT
- In force
- 47 min
- Issued by
- NWS Twin Cities, MN
County Scott County, MN
The radar
The Minneapolis radar (KMPX), 30 km from the middle of the area, began a volume at 03:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 3.7 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1357 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 1842 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 223 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 8.5
The text
As transmitted, in the capitals the NWS used until 2016.
683
WWUS83 KMPX 240343
SPSMPX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1043 PM CDT THU AUG 23 2012
MNZ069-070-076-077-240430-
DAKOTA-LE SUEUR-RICE-SCOTT-
1043 PM CDT THU AUG 23 2012
AT 1040 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTH OF NEW PRAGUE
TO 3 MILES EAST OF NEW PRAGUE TO 10 MILES NORTHWEST OF FARIBAULT.
THESE STORMS WERE MOVING NORTHEAST AT 10 MPH.
PEA SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
JORDAN.
VESELI.
LONSDALE.
MARYSTOWN.
WEBSTER.
NEW MARKET.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 4476 9346 4463 9330 4443 9323 4435 9352
4451 9359 4466 9369
TIME...MOT...LOC 0343Z 240DEG 10KT 4467 9362 4454 9351
4438 9344
$$
CLFWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 23, 6:20 PM CDT, 4 hours 23 minutes earlier.
Area forecast discussion, Aug 23, 6:20 PM CDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 620 PM CDT THU AUG 23 2012 .UPDATED FOR 00Z AVIATION DISCUSSION BELOW... .DISCUSSION... OVERVIEW...AN ACTIVE WEATHER PATTERN IS IN STORE TONIGHT THROUGH THE WEEKEND...AS AN UPPER LEVEL SHORTWAVE TROUGH MOVES THROUGH TONIGHT...AND A STRONG LOW PRESSURE AREA MOVES EAST ACROSS SOUTHERN CANADA THIS WEEKEND...SWEEPING A COOL FRONTAL BOUNDARY THROUGH THE CWA SATURDAY INTO SUNDAY MORNING. A QUIETER PATTERN IS FORECAST NEXT WEEK AS THE UPPER LEVEL RIDGE AMPLIFIES AND MOVES INTO THE CENTER OF THE U.S. TONIGHT AND FRIDAY...THERE ARE A FEW THUNDERSTORMS ACROSS THE REGION THIS AFTERNOON...THAT ARE EXPECTED TO PERSIST AND ADDITIONAL STORMS SHOULD INITIATE ACROSS THE SOUTHERN HALF OF THE CWA...ALL AHEAD OF A FRONTAL BOUNDARY WHICH EXTENDS FROM NORTHWESTERN MINNESOTA...TO EASTERN SOUTH DAKOTA. IN ADDITION TO THIS BOUNDARY PROVIDING LIFT...850MB MOISTURE TRANSPORT LOOKS STRONG...ESPECIALLY THIS EVENING ACROSS THE SOUTHERN AND EASTERN PORTIONS OF THE CWA. NOT SURPRISINGLY...A LOCAL MAXIMA PRECIPITABLE WATER VALUE OF OVER 1.5 INCHES IS EXPECTED ACROSS THIS SAME AREA. 2000-3000 J/KG OF MU CAPE ALREADY ANALYZED BY SPC ACROSS THIS AREA PROVIDES FURTHER CONFIDENCE THAT A LINE OF THUNDERSTORMS WILL DEVELOP THIS EVENING AND MOVE ACROSS THE SOUTHERN AND EASTERN PORTIONS OF THE CWA. BY FRIDAY MORNING...THE BOUNDARY AND SUPPORT FOR RAINFALL PRODUCTION WILL SHIFT EAST...AS JUST A FEW COUNTIES IN WEST CENTRAL WISCONSIN ARE HIGHLIGHTED WITH A SLIGHT CHANCE OF RAIN. DRIER AIR AND BRIEF UPPER LEVEL RIDGING BEHIND TONIGHT'S TROUGH WILL MAKE FOR A QUIET WEATHER DAY FRIDAY. SATURDAY AND SUNDAY...A STRONG UPPER LEVEL LOW...WHICH IS CURRENTLY MAKING ITS WAY ACROSS BRITISH COLUMBIA...WILL PROGRESS EAST ACROSS SASKATCHEWAN AND INTO WESTERN MANITOBA BY EARLY SATURDAY MORNING. A COOL FRONTAL BOUNDARY WILL BE DRAPED SOUTH FROM THE ASSOCIATED SURFACE LOW...AND MAKE ITS WAY ACROSS THE UPPER MIDWEST FROM WEST TO EAST. MOISTURE TRANSPORT AGAIN LOOKS DECENT WITH INCREASING 850MB WINDS DURING THE DAY AHEAD OF THE BOUNDARY. CAPE DOESN'T LOOK FANTASTIC...BUT 500-1000 J/KG SHOULD AT LEAST SUPPORTS SOME THUNDERSTORM DEVELOPMENT. NEXT WEEK...CONDITIONS LOOK DRY INITIALLY...AND POTENTIALLY WARMER THAN CURRENTLY FORECAST AS THE LATEST EUROPEAN SUGGESTS AN AMPLIFYING UPPER LEVEL RIDGE WILL SHIFT EAST OVER THE MIDWEST. ANOTHER SHORTWAVE LOOKS TO MOVE THROUGH ON WEDNESDAY...WHICH COULD BRING ADDITIONAL SHOWERS AND THUNDERSTORMS TO THE REGION. AT THIS POINT...HOWEVER...MODEL SPREAD AND THE FACT THAT IT IS SIX DAYS AWAY TRANSLATES INTO A LACK OF CONFIDENCE THAT WE WILL SEE RAIN WEDNESDAY...SO MOST AREAS ARE HIGHLIGHTED WITH A SLIGHT CHANCE. && .AVIATION.../00Z TAF ISSUANCE/ WIDELY SCATTERED CONVECTION FAILING TO ESTABLISH ITSELF IN INSTABILITY BAND OVER CENTRAL MN INTO THE SOUTHWEST. ONE ORGANIZED CELL DEVELOPED NEAR KMML LAST HOUR APPEARS TO BE IN MORE FAVORABLE SHEAR ZONE. WILL GIVE THE STORMS A COUPLE HOURS YET...AND WILL LIKELY AFFECT THE SOUTHERN AND EASTERN TAF SITES FOR A FEW HOURS YET. OTHERWISE...CLEARING IN FROM THE NORTHWEST WITH LIGHTER WINDS. SOME DRIER AIR WORKING ACROSS NORTH DAKOTAS MAY OR MAY NOT MOVE INTO KAXN LATE. WILL HOLD OFF ON FOG HERE FOR NOW...BUT WILL INCLUDE INTO CENTRAL MN AND WESTERN WI TAF SITES. WONT GO IFR CEILINGS JUST YET. CLEARING THEN THROUGH 14Z WITH A FEW CUMULUS POSSIBLE EARLY. MODELS SUGGEST BAND OF MID CLOUDS LIFTS NORTH LATE AFTERNOON AND OVERNIGHT AHEAD OF NEXT STRONGER COLD FRONT FOR SATURDAY. WINDS MAINLY SOUTHEAST TO SOUTH OVERNIGHT AND SHOULD BECOME LIGHT...TURNING MORE SOUTHWEST INTO FRIDAY REMAIN AROUND 10 KNOTS OR LESS. KMSP...WEAK CONVECTION MOVING BACK INTO THE WEST METRO NOW. WILL HOLD ONTO TEMPO THROUGH 04Z WITH CLEARING THEREAFTER. COULD SEE LOWER STRATUS/FOG DEVELOP AFTER THAT AS WINDS DIE OFF MORE OVERNIGHT. WILL HOLD ONTO THAT POSSIBILITY THROUGH 13Z. OTHERWISE PERHAPS A FEW CUMULUS EARLY AND SOME MID CLOUDS INTO THE AFTERNOON/EVENING PER THE LATEST NAM. SOUTH WIND OVERNIGHT INTO FRIDAY. SHOULD REMAIN 10 KNOTS OR LESS THROUGH THE PERIOD. /OUTLOOK FOR KMSP/ FRI NIGHT...VFR. WIND S 5 TO 10 KNTS. SAT...VFR EARLY...BECOMING MVFR WITH TSRA/SHRA. WIND SOUTH 10 TO 15 KTS. SUN...SHRA/TSRA NEAR THE AREA...BUT BETTER PROBABILITIES OF TSRA EAST OF TERMINAL SITE BY 18Z. WIND WEST 5 TO 10 KTS. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && SPD/DE
Hazardous weather outlook, Aug 23, 2:51 PM CDT, 7 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 251 PM CDT THU AUG 23 2012 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 242000- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 251 PM CDT THU AUG 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL MINNESOTA AND WESTERN WISCONSIN THIS AFTERNOON AND TONIGHT. A FEW STORMS COULD BE SEVERE...BUT MOST SHOULD NOT REACH SEVERE CRITERIA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE WEATHER WILL BE ACTIVE OVER THE NEXT FEW DAYS WITH MULTIPLE CHANCES FOR THUNDERSTORMS. THE THREAT FOR SEVERE WEATHER THIS WEEKEND IS ALSO LOW. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED. SPD
In the hours before
Local storm report, Aug 23, 9:06 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
906 PM CDT THU AUG 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0852 PM TSTM WND DMG NORWOOD/YOUNG AMERICA 44.78N 93.92W
08/23/2012 CARVER MN FIRE DEPT/RESCUE
NUMEROUS TREES DOWN.
&&
DEVINNYLocal storm report, Aug 23, 9:18 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
918 PM CDT THU AUG 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0912 PM HAIL DASSEL 45.08N 94.31W
08/23/2012 M0.75 INCH MEEKER MN TRAINED SPOTTER
&&
DEVINNYLocal storm report, Aug 23, 9:41 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
941 PM CDT THU AUG 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0843 PM TSTM WND DMG 3 NW GLENCOE 44.80N 94.19W
08/23/2012 MCLEOD MN LAW ENFORCEMENT
ROOF PARTIALLY OFF HOUSE. TREES DOWN. PART OF SILO ALSO
BLOWN OFF. CORRECTED LOCATION INSTEAD OF 3W GLENCOE.
&&
TDKLocal storm report, Aug 23, 9:48 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
948 PM CDT THU AUG 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0819 PM TSTM WND GST 6 S HUTCHINSON 44.80N 94.37W
08/23/2012 M62 MPH MCLEOD MN STORM CHASER
MEASURED AT HIGHWAY 15 AND 135TH STREET.
&&
TDKLocal storm report, Aug 23, 9:51 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
951 PM CDT THU AUG 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM HAIL COKATO 45.08N 94.19W
08/23/2012 M0.50 INCH WRIGHT MN TRAINED SPOTTER
0637 PM HAIL 4 SSW MILROY 44.36N 95.59W
08/23/2012 M1.00 INCH REDWOOD MN TRAINED SPOTTER
0646 PM HAIL 9 WNW MORA 45.92N 93.48W
08/23/2012 M1.00 INCH KANABEC MN TRAINED SPOTTER
LASTED FOR ABOUT FIVE MINUTES
0755 PM HAIL 3 ENE WINSTED 44.99N 93.99W
08/23/2012 M1.00 INCH WRIGHT MN TRAINED SPOTTER
0810 PM TSTM WND DMG STEWART 44.73N 94.49W
08/23/2012 MCLEOD MN TRAINED SPOTTER
NUMEROUS TREES AND BRANCHES DOWN IN STEWART. TIME
ESTIMATED.
0817 PM HAIL E STEWART 44.72N 94.48W
08/23/2012 M1.00 INCH MCLEOD MN TRAINED SPOTTER
0817 PM HAIL STEWART 44.73N 94.49W
08/23/2012 M1.25 INCH MCLEOD MN LAW ENFORCEMENT
STRONG WINDS NOTED AS WELL...BUT NO DAMAGE WAS REPORTED
AT THIS TIME.
0819 PM TSTM WND GST 6 S HUTCHINSON 44.80N 94.37W
08/23/2012 M62.00 MPH MCLEOD MN STORM CHASER
MEASURED AT HIGHWAY 15 AND 135TH STREET.
0822 PM HAIL 5 E STEWART 44.73N 94.39W
08/23/2012 M0.88 INCH MCLEOD MN TRAINED SPOTTER
0836 PM HAIL 4 WSW WATERTOWN 44.94N 93.92W
08/23/2012 M0.75 INCH CARVER MN TRAINED SPOTTER
0843 PM TSTM WND DMG 3 NW GLENCOE 44.80N 94.19W
08/23/2012 MCLEOD MN LAW ENFORCEMENT
ROOF PARTIALLY OFF HOUSE. TREES DOWN. PART OF SILO ALSO
BLOWN OFF. CORRECTED LOCATION INSTEAD OF 3W GLENCOE.
0844 PM HAIL LESTER PRAIRIE 44.88N 94.04W
08/23/2012 M1.00 INCH MCLEOD MN TRAINED SPOTTER
0852 PM TSTM WND DMG NORWOOD/YOUNG AMERICA 44.78N 93.92W
08/23/2012 CARVER MN FIRE DEPT/RESCUE
NUMEROUS TREES DOWN.
0859 PM TSTM WND DMG MAYER 44.88N 93.89W
08/23/2012 CARVER MN TRAINED SPOTTER
6 INCH DIAMETER BRANCH DOWN.
0912 PM HAIL DASSEL 45.08N 94.31W
08/23/2012 M0.75 INCH MEEKER MN TRAINED SPOTTER
&&
DEVINNYSpecial weather statement, Aug 23, 10:43 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1043 PM CDT THU AUG 23 2012
MNZ069-070-076-077-240430-
DAKOTA-LE SUEUR-RICE-SCOTT-
1043 PM CDT THU AUG 23 2012
AT 1040 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTH OF NEW PRAGUE
TO 3 MILES EAST OF NEW PRAGUE TO 10 MILES NORTHWEST OF FARIBAULT.
THESE STORMS WERE MOVING NORTHEAST AT 10 MPH.
PEA SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
JORDAN.
VESELI.
LONSDALE.
MARYSTOWN.
WEBSTER.
NEW MARKET.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 4476 9346 4463 9330 4443 9323 4435 9352
4451 9359 4466 9369
TIME...MOT...LOC 0343Z 240DEG 10KT 4467 9362 4454 9351
4438 9344
CLFThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 7:02 PM CDT | Special Weather Statement | MPX | Wright | 28 min |
| Aug 23, 7:08 PM CDT | Special Weather Statement | MPX | Redwood | 52 min |
| Aug 23, 7:12 PM CDT | Severe Thunderstorm Warning | MPX | Wright | 33 min |
| Aug 23, 7:46 PM CDT | Severe Thunderstorm Warning | MPX | Carver, McLeod, Wright | 44 min |
| Aug 23, 7:53 PM CDT | Severe Thunderstorm Warning | MPX | Renville, Sibley | 37 min |
| Aug 23, 8:07 PM CDT | Severe Thunderstorm Warning | MPX | McLeod, Sibley | 38 min |
| Aug 23, 8:37 PM CDT | Severe Thunderstorm Warning | MPX | Carver, Hennepin, McLeod, Sibley | 38 min |
| Aug 23, 8:47 PM CDT | Areal Flood Advisory | MPX | Carver, Hennepin, McLeod, Wright | 3 hr |
| Aug 23, 8:49 PM CDT | Tornado Warning | MPX | Carver | 14 min |
| Aug 23, 9:00 PM CDT | Special Weather Statement | MPX | Carver, Dakota, Hennepin, Ramsey, Scott, Washington and 1 more | 90 min |
| Aug 23, 9:02 PM CDT | Severe Thunderstorm Warning | MPX | Carver, Hennepin, Scott | 23 min |
| Aug 23, 9:32 PM CDT | Areal Flood Advisory | MPX | Carver, Dakota, Hennepin, Ramsey, Scott | 3 hr |
| Aug 23, 10:33 PM CDT | Flash Flood Warning | MPX | Carver, Wright | 2 hr |
| Aug 24, 12:14 AM CDT | Special Weather Statement | MPX | Chippewa, Eau Claire, Pepin, Rusk | 61 min |
| Aug 24, 3:30 AM CDT | Special Weather Statement | MPX | Dunn | 45 min |
Nearby
Special Weather Statements in Minnesota, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.